Anti-seizure medication Potiga has been linked to eye abnormalities – FDA recommends baseline and periodic eye exams

by | Oct 18, 2013 | News

The Food and Drug Administration (FDA)  warns that the anti-seizure medication Potiga (Ezogabine) can cause eye abnormalities such as  pigment changes in the retina, the inner layer of the eye responsible for vision. It can also cause discoloration in the sclera, the white part of the eye and in the conjunctiva inside the eyelids.

The FDA recommends that all patients taking Potiga should have a baseline eye exam and periodic eye exams that should include visual acuity testing and dilated fundus photography, and may include fluorescein angiograms (FA), ocular coherence tomography (OCT), perimetry, and electroretinograms (ERG). Patients who are taking Potiga and develop any changes in their vision or any discoloration of the skin, including of lips and nail beds should contact their health care professional immediately. All patients taking Potiga or about to start Potiga should have an eye exam, followed by periodic eye exams thereafter. Potiga should be discontinued if eye signs are noticed, unless no other treatment options are available. Patients should not stop taking Potiga without talking to their health care professional.  Stopping such treatment suddenly can cause serious and life-threatening medical problems such as recurrence of seizures.